Calcium Supplements Side Effects: What You Should Know
Calcium is one of those supplements you don’t really think twice about taking because it really seems so harmless, but is it? Are there calcium supplements side effects we’re unaware of because we haven’t thought to ask? According to webmd.com calcium is considered “likely safe” when appropriate dosages are taken, however if excessive amounts are taken there is a chance for some negative side effects. The most common, and minor, side effects include gas, belching, and constipation. Some other possible side effects to taking a lot of calcium include: nausea, vomiting, loss of appetite, increased urination, kidney damage, confusion, and irregular heart rhythm.
There is also a chance that calcium supplements side effects can be much more serious than an upset stomach. The National Institutes of Health says that a higher risk of kidney stones has been associated with a high intake of calcium from supplements. There have also been studies that have linked high levels of calcium, from food sources, to an increase in prostate cancer.
Now wait just one minute before you spit out your milk. These potential side effects can sound awfully scary, but the thing to remember is most of these calcium supplements side effects become a risk when extreme amounts of calcium are taken. According to The Institute of Medicine the daily tolerable upper intake level (UL) for calcium based on age is as follows:
0-6 months, 1000 mg
6-12 months, 1500 mg
1-3 years, 2500 mg
9-18 years, 3000 mg
19-50 years, 2500 mg
51+ years, 2000 mg
And while doses above these levels should be avoided, you’d have to be getting this much (or more) calcium consistently for quite awhile before these side effects could come into play. Just to be safe, try keeping track of your calcium intake for a few days and make sure you’re within a safe range, just make sure you include calcium from food sources in your calculations. If you have any questions or concerns about taking additional calcium, make sure to talk to your doctor.